Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)

What is Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Acetaminophen is a pain reliever and fever reducer.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of acetaminophen, dextromethorphan, guaifenesin, and pseudoephedrine is used to treat stuffy nose, sinus congestion, cough, chest congestion, and pain or fever caused by the common cold or flu.

Dextromethorphan will not treat a cough that is caused by smoking.

Acetaminophen, dextromethorphan, guaifenesin, and pseudoephedrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver.

Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as “APAP”), dextromethorphan, guaifenesin, and pseudoephedrine are contained in many combination medicines. If you use certain products together you may accidentally use too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP, dextromethorphan, guaifenesin, or pseudoephedrine.

Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor’s advice, and never take more than 2 grams (2000 mg) per day.

Dextromethorphan will not treat a cough that is caused by smoking.

What should I discuss with my healthcare provider before taking Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Do not take this medication if you are allergic to acetaminophen, dextromethorphan, guaifenesin, or pseudoephedrine, or to other decongestants, diet pills, stimulants, or ADHD medications.

Do not use a cough and cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough and cold medicine before the MAO inhibitor has cleared from your body.

If you have any of these other conditions, you may need a dose adjustment or special tests:

  • liver disease
  • alcoholism or cirrhosis of the liver
  • heart disease or high blood pressure
  • diabetes
  • emphysema or chronic bronchitis
  • glaucoma
  • an enlarged prostate; or
  • a thyroid disorder

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.

This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Robitussin Cold Cough and Flu Side Effects

What are the possible side effects of Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat
  • severe dizziness, anxiety, restless feeling, or nervousness
  • confusion, hallucinations
  • slow, shallow breathing
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)

Less serious side effects may include:

  • mild loss of appetite, upset stomach
  • warmth, tingling, or redness under your skin
  • feeling excited or restless
  • sleep problems (insomnia); or
  • skin rash or itching

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Robitussin Cold Cough and Flu Interactions

What other drugs affect Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Tell your doctor about all other medications you use, especially:

  • celecoxib (Celebrex)
  • cinacalcet (Sensipar)
  • darifenacin (Enablex)
  • imatinib (Gleevec)
  • isoniazid
  • quinidine (Quinaglute, Quinidex)
  • ranolazine (Ranexa)
  • ritonavir (Norvir)
  • sibutramine (Meridia)
  • terbinafine (Lamisil)
  • zidovudine (Retrovir, AZT)
  • medicines to treat high blood pressure
  • an antidepressant
  • a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others
  • gout medications such as probenecid (Benbemid); or
  • seizure medication such as phenytoin (Dilantin) or phenobarbital (Solfoton)

This list is not complete and other drugs may interact with acetaminophen, dextromethorphan, guaifenesin, and pseudoephedrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

What should I avoid while taking Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as “APAP”), dextromethorphan, guaifenesin, and pseudoephedrine are contained in many combination medicines. If you use certain products together you may accidentally use too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP, dextromethorphan, guaifenesin, or pseudoephedrine.

Avoid drinking alcohol. It may increase your risk of liver damage.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Robitussin Cold Cough and Flu Dosage

How should I take Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication.

An overdose of acetaminophen can damage your liver. Adults should not take more than 1 gram (1000 mg) of acetaminophen per dose or 4 grams (4000 mg) per day. Taking more can damage your liver. Ask a doctor before taking acetaminophen if you drink more than 3 alcoholic beverages per day, and never take more than 2 grams (2000 mg) of acetaminophen per day.

One packet of the oral powder may contain up to 1000 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store at room temperature, away from heat, light, and moisture.

What happens if I overdose on Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include dizziness, drowsiness, feeling restless or nervous, diarrhea, seizure (convulsions), or coma.

What happens if I miss a dose of Robitussin Cold Cough and Flu (Apap/Dextromethorphan/Guaifenesin/Pse)?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

Sourced from everydayhealth.com


Disclaimer: This content including advice provides generic information only. It is in no way a substitute for qualified medical opinion. Always consult a specialist or your own doctor for more information. NDTV does not claim responsibility for this information.

Tags: , , , , .

Leave a comment